MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 4.3MM DRILL BIT/QC/180MM; BIT, DRILL

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 4.3MM DRILL BIT/QC/180MM; BIT, DRILL
Model Number 310.431
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Not Applicable (3189)
Date of Event 10/05/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.(b)(4).The investigation could not be completed; no conclusion could be drawn, as no product was received.A review of the device history records has been requested.Device was used for treatment, not diagnosis.
 
Event or Problem Description
It was reported that during revision for open reduction internal fixation (orif) of the distal femur, the drill bit broke off and there was part of the drill bit that was left into the patient.There was about one minute surgical delay.The procedure was successfully completed with the use of percutaneous drill bit as the back-up device.Patient outcome is unknown.This complaint involves one (1) device.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Additional patient identifier: (b)(6).The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Device was used for treatment, not diagnosis.
 
Event or Problem Description
It was reported that during revision for open reduction internal fixation (orif) of the distal femur, the drill bit broke off.The patient had a revision because the patient broke the leg above the fracture during therapy.There was part of the drill bit that was left into the patient.Fragments were not retrieved.There was about one minute surgical delay.The procedure was successfully completed with the use of percutaneous drill bit as the back-up device.Patient outcome is unknown.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: lot: 1l17870 manufacturing site: bettlach release to warehouse date: 20.Sep.2018 the device history record shows this lot of 240 pieces was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and material hardness criteria at the time of release with no issues documented during the manufacturing process.Material 440a with correct hardness is documented in dhr file.Hardness specification: 52 +3/0 hrc measured: min.53 hrc - max.53.8 hrc review of the device history record(s) showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Customer quality conducted an investigation of the returned device.Investigation flow: broken visual inspection: visual inspection of the returned drill bit performed at customer quality (cq) confirmed the condition of breakage, which agrees with the reported complaint condition.The drill bit broke obliquely in the distal cutting flute region.The broken off distal fragment(s) were not returned.The material surface at the fracture site appears homogeneous with no voids or abnormalities when viewed under 10 x magnification at cq.Dhr review: the returned device was manufactured in september 2018.The device history record shows this lot of 240 pieces was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and material hardness criteria at the time of release with no issues documented during the manufacturing process.Material 440a with correct hardness is documented in dhr file.Hardness specification: 52 +3/0 hrc measured: min.53 hrc - max.53.8 hrc document/specification review: drill bit assembly design drawing and 2-lip spiral bore geometry design standard drawing were reviewed during this investigation.No product design issues or discrepancies were observed during this investigation.Dimensional inspection: the diameter of the fluted section adjacent to breakage measured ø4.28mm at cq (calipers) which is within specification of ø4.3mm +0/-0.03mm per 2-lip spiral bore geometry design standard drawing.Risk documentation: for part number: 310.431(s); complaint condition: broken intraoperatively: fragments remain in patient the complaint history was reviewed from 1/2008 through 11/2018 and in this time, there are 6 related complaints (5 for fragments retained in patient and 1 for unknown if fragments retained in patient).Sales of the instrument in the same time frame (150,085) were utilized to calculate an occurrence rate of 0.0040%.The drill bits (power driven) - core dossier design and clinical risk management (dcrm) document was reviewed and found to adequately address the harm of this complaint condition: material analysis: material 440a with correct hardness is documented in dhr file.Hardness specification: 52 +3/0 hrc measured: min.53 hrc - max.53.8 hrc conclusion: a definitive root cause for the drill bit breaking intraperatively could not be determined based on the provided information.The oblique fracture pattern suggests that an off axis force contributed to the breakage.This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation and the dcrm adequately addresses this complaint condition.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
4.3MM DRILL BIT/QC/180MM
Common Device Name
BIT, DRILL
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7991361
Report Number2939274-2018-54521
Device Sequence Number1572245
Product Code HTW
UDI-Device Identifier10886982186638
UDI-Public(01)10886982186638
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number310.431
Device Catalogue Number310.431
Device Lot Number1L17870
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/23/2018
Initial Date Received by Manufacturer 10/22/2018
Supplement Date Received by Manufacturer10/22/2018
10/23/2018
11/29/2018
Initial Report FDA Received Date10/22/2018
Supplement Report FDA Received Date10/22/2018
11/08/2018
11/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR